North Dakota, 2011

Heavy Snow in North Dakota, April 22, 2011

April 22, 2011 · NWS BIS · 1 event in 1 county or zone

A strong area of low pressure moving across northern South Dakota brought heavy rain and heavy snow to west and central North Dakota April 22nd. Surface temperatures in the 40s resulted in much of the precipitation falling as rain over most locations, with only minor snow accumulations on grassy areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong area of low pressure moving across northern South Dakota brought heavy rain and heavy snow to west and central North Dakota April 22nd.

Surface temperatures in the 40s resulted in much of the precipitation falling as rain over most locations, with only minor snow accumulations on grassy areas. However, across the elevated terrain over the southwest corner of the state stronger cold air advection on the back side of the surface low coincided with a much colder thermal profile underneath the upper level trough to result in mainly snow. Storm total snowfall over Bowman County ranged from seven to twelve inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 22, 8:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 22, 8:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT FRI APR 22 2011

.UPDATE...
UPDATE MAINLY FOR WEATHER TRENDS.

&&

.DISCUSSION...
BASED ON TURNOVER TO SNOW IN THE FAR SOUTHWEST...THE SLIGHTLY
COOLER NAM SOLUTION LOOKS MOST ACCURATE IN THE SHORT TERM
REGARDING PRECIP TYPE. NAM ALSO VERIFYING WELL WITH QPF AMOUNTS
AND PLACEMENT THROUGH MID MORNING. NO SIGNIFICANT CHANGES TO
CURRENT WINTER HEADLINES AT THIS TIME...ALTHOUGH WILL BE
MONITORING CLOSELY. BIGGEST CHALLENGE WILL BE DETERMINING IF ANY
ADDITIONAL COUNTIES WOULD CREEP INTO WARNING CRITERIA. HEAVY
BANDED SNOW DIAGNOSTICS INDICATE POTENTIAL FOR SOME PRETTY HEAVY
SNOWFALL ACCUMULATIONS SOUTHWEST...WHERE IT WILL BE SNOWING THE
LONGEST INTO THIS EVENING. GENERAL 4-8 INCH AMOUNTS STILL LOOK
REASONABLE...BUT WOULD NOT BE SURPRISED TO SEE ISOLD AMOUNTS
APPROACHING A FOOT.

&&

.AVIATION...
SURFACE LOW PRESSURE CENTERED NEAR BUFFALO SD EXPECTED TO TRACK
EAST TODAY. MOIST SOUTHEAST UP SLOPE FLOW RESULTING IN VERY LOW
IFR CEILINGS AT KDIK...AND IFR CEILINGS AT KISN/KBIS/KMOT/KJMS. AS
THE LOW MOVES EAST TODAY...IFR CEILINGS WILL REMAIN...AND MODERATE
TO HEAVY SNOW WILL FALL AT KDIK...WITH VSBYS AROUND 1/2SM IN SNOW.
MIX OF RAIN AND SNOW AT KBIS/KMOT/KISN/KJMS THROUGH THE AFTERNOON
WITH VSBYS 2 TO 4 MILES IN RAIN/SNOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ018>020-031>037-
040>048-050-051.

WINTER WEATHER ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ SATURDAY
FOR NDZ017-019>021-034-035-042-045.

WINTER STORM WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ SATURDAY FOR
NDZ018-031>033-040-041-043-044.

&&

AVIATION...WAA
UPDATE...KINNEY
Hazardous weather outlook, Apr 22, 3:54 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
454 AM CDT FRI APR 22 2011

NDZ001>005-009>013-022-023-025-231000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
454 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN CAN BE EXPECTED TODAY...POSSIBLY MIXING IN WITH SNOW AT
TIMES. THE RAIN MAY ALSO BECOME HEAVY AT TIMES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-031>033-040-041-043-044-231000-
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
454 AM CDT FRI APR 22 2011 /354 AM MDT FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH EARLY TONIGHT.
PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY EVENING FOR MELTING OF
RECENT SNOW AND FORECAST OF HEAVY RAIN AND SNOW FRIDAY THROUGH
FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL TOTALS.

NDZ017-019>021-034-035-042-045-231000-
MCKENZIE-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-
454 AM CDT FRI APR 22 2011 /354 AM MDT FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT.
PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

A FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES MENTIONED ABOVE EXCEPT
MCLEAN AND MCKENZIE THROUGH SUNDAY EVENING FOR MELTING OF RECENT
SNOW AND FORECAST OF HEAVY RAIN AND SNOW FRIDAY THROUGH FRIDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL TOTALS.

NDZ036-037-046>048-050-051-231000-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
454 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY EVENING FOR MELTING OF
RECENT SNOW AND FORECAST OF HEAVY RAIN AND SNOW FRIDAY THROUGH
FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Apr 22, 10:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1125 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     SNOW             BOWMAN                  46.18N 103.39W
04/22/2011  E3.0 INCH        BOWMAN             ND   CO-OP OBSERVER

            STILL SNOWING HEAVY.

&&

LLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Bowman

When
April 22, 11:00 AM CST to 8:00 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Cooperative observers and the general public across Bowman County reported storm total snowfall amounts ranging from 7.8 inches at Bowman to 12 inches at Rhame.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 297436.